Illinois, 2011

Cold in Illinois, January 1, 2011

January 1, 2011 · NWS LOT · 1 event in 1 county or zone

A 65 year old man died of hypothermia outside his home in Bartlett in Dupage County after being dropped off by taxi-cab. He apparently fractured his humerus after a fall due to alcohol intoxication.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 65 year old man died of hypothermia outside his home in Bartlett in Dupage County after being dropped off by taxi-cab. He apparently fractured his humerus after a fall due to alcohol intoxication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 31, 5:45 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Dec 31, 5:45 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 PM CST FRI DEC 31 2010

.MESOSCALE DISCUSSION...

342 PM CST

CONVECTION CONTINUES TO STRUGGLE IN MARGINALLY UNSTABLE
THERMODYNAMIC ENVIRONMENT ACROSS NORTHEAST IL/NORTHWEST IND THIS
AFTERNOON. DESPITE UNSEASONABLY MILD/MOIST LOW LEVELS...STRONG
SHEAR PROFILES AND PRESENCE OF SFC TRIPLE POINT ACROSS WEST CENTRAL
IL...MODIFICATION OF AMDAR AIRCRAFT SOUNDINGS AND 20Z RUC FORECASTS
DEPICT LITTLE IF ANY SIGNIFICANT CAPE AVAILABLE FOR STRONG
CONVECTION. THUS IT APPEARS WINDOW FOR SEVERE THREAT HAS PRETTY
MUCH CLOSED. AFTER COORDINATION WITH SPC AND WFO ILX...HAVE
DECIDED TO CANCEL REMAINDER OF TORNADO WATCH 771. CANT RULE OUT A
LITTLE ELEVATED CONVECTION REDEVELOPING ACROSS FAR SOUTH/SOUTHEAST
COUNTIES WITH LITTLE RIPPLE LIFTING NORTHEAST OUT OF MO THIS
EVENING...THOUGH APPEARS SEVERE THREAT WOULD BE QUITE LIMITED AT
THIS TIME IF THIS WERE TO DEVELOP.

RATZER

&&

.DISCUSSION...
305 PM CST

MAIN FORECAST CONCERNS ARE THUNDER TRENDS INTO EARLY EVENING THEN TEMP
TRENDS WITH FRONTAL PASSAGE THIS EVENING AND TONIGHT.

EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS A WELL ORGANIZED UPPER
RIDGE EXTENDING FROM THE CAROLINA COAST NORTHWARD INTO EASTERN
QUEBEC. AN EXPANSIVE CLOSED UPPER LOW IS SPINNING OVER THE SOUTHERN
ROCKIES WITH A STRONG NEGATIVELY TILTED SHORTWAVE EJECTING NORTHWARD
CENTRAL AND NORTHERN PLAINS. FURTHER WEST...A SHARP RIDGE EXTENDS
ALONG THE WEST COAST WITH A CLOSED LOW IMPINGING ON ITS WESTERN
FLANK OF THE PAC NORTHWEST COAST. AT THE SFC...LOW PRESSURE
CONTINUES TO DEEPEN ACROSS CENTRAL IOWA WITH A FRONTAL BOUNDARY
EXTENDING TO ITS SOUTH.

TONIGHT THROUGH SATURDAY...THE AFOREMENTIONED SFC LOW WILL LIFT
NORTHWARD INTO SOUTHEAST MINNESOTA THIS EVENING AND BEGIN TO
OCCLUDE. COLD FRONT EXTENDING SOUTH FROM THE LOW WILL CONTINUE TO
MAKE EASTWARD PROGRESS AS THE LOW LIFTS NORTH AND WILL ENTER THE
WESTERN CWA EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS CONTINUE
TO LIFT NORTHEASTWARD OUT AHEAD OF THE FRONT. PRECIP HAS GENERALLY
ENDED ACROSS THE WESTERN CWA COINCIDENT WITH PUNCH OF DRIER AIR SEEN
ON WATER VAPOR. RADAR AND SATELLITE TRENDS DO SHOW A RESURGENCE IN
ACTIVITY ACROSS SOUTHERN IL AND THIS MAY MANAGE TO REACH THE EASTERN
CWA EARLY THIS EVENING AHEAD OF THE FRONT. SEE MESOSCALE DISCUSSION
BELOW FOR LATEST SEVERE THINKING FOR THE LATE AFTERNOON. AREAS OF
FOG CONTINUE ACROSS THE AREA AND HAVE BECOME BETTER FOCUSED TO THE
NORTH OF A WEAK FRONTAL BOUNDARY POSITIONED FROM WEST TO EAST ACROSS
THE AREA. WORST CONDITIONS FALL IN LINE WITH CURRENT DENSE FOG
ADVISORY AND WILL GO AHEAD AND EXTEND INTO THE EARLY EVENING UNTIL
THE FRONT CROSSES. FOG COVERAGE DOES SEEM RATHER VARIABLE WITH
VISIBILITY RATHER HIGH IN SOME AREAS WITHIN THE ADVISORY. LITTLE IN
THE WAY OF DRIZZLE NOTED UNDER THE DRIER MID LEVEL AIR AT THIS TIME
BUT SOUNDINGS SHOW SOME LOW LEVEL FORCING DEVELOPING SO WILL
INCLUDE MENTION ACROSS THE FAR WESTERN CWA AHEAD OF THE FRONT. THE
FRONT WILL SWEEP EASTWARD AND BE CLEAR OF THE AREA EARLY TONIGHT.
COLD AIR WILL LAG SLIGHTLY BEHIND THE FRONT AND TEMPS WILL TUMBLE
QUICKLY AS IT ARRIVES. FALLING PRECIP LOOKS TO END BEFORE BECOMING
FROZEN BUT RESIDUAL MOISTURE ON THE GROUND SHOULD QUICKLY FREEZE AS
TEMPS FALL INTO THE 20S WITH THE ARRIVAL OF THE COLD AIR. THE
WESTERN HALF OF THE CWA WILL BE MOST SUSCEPTIBLE TO THIS FREEZE OVER
DURING THE EVENING WITH A QUICKER ARRIVAL OF COLDER AIR VS. THE
EASTERN HALF WHICH MAY HAVE TIME TO SEE SFC DRYING BEHIND THE PRECIP
AND BEFORE TEMPS FALL BELOW FREEZING LATE TONIGHT. WINDS WILL SHIFT
TO THE SOUTHWEST WITH THE PASSAGE OF THE FRONT WITH GUSTS OF 30-35
MPH WHICH WILL CONTINUE THROUGH MUCH OF SATURDAY. HOURLY TEMP TRENDS
MAY NEED SOME ADJUSTMENT BUT EXPECT THAT TEMPS IN THE WEST WILL HOLD
FAIRLY STEADY IN THE LOW TO MID 20S SATURDAY WITH TEMPS OVER THE
EAST FALLING A FEW DEGREES DURING THE MORNING THEN HOLDING STEADY IN
THE UPPER 20S AND LOWER 30S.

SATURDAY NIGHT THROUGH FRIDAY...WINDS WILL TURN MORE WESTERLY AND
DIMINISH SOMEWHAT SATURDAY NIGHT. THE UPPER LOW RESPONSIBLE FOR THE
RETURN OF COLD AIR WILL SPIN NORTHEASTWARD TOWARDS JAMES BAY WHILE
AN UPPER TROUGH DIGS SOUTHWARD BEHIND IT. THIS WILL LIKELY BRING
ADDITIONAL CLOUD COVER SATURDAY NIGHT. BREEZY WEST WINDS ALONE WILL
HELP KEEP OVERNIGHT LOWS FROM BOTTOMING OUT AND CLOUD COVER WOULD
ONLY HELP THIS. EXPECT THAT LOWS WILL RANGE FROM THE UPPER SINGLE
DIGITS NORTHWEST TO THE MID TEENS SOUTHEAST. SFC HIGH PRESSURE WILL
PASS TO THE SOUTH SUNDAY HELPING KEEP DRY WEATHER IN PLACE. THE
UPPER FLOW FLATTENS OVER MUCH OF THE CONUS AS THE UPPER TROUGHING
SHIFTS NORTHWARD. WESTERLY UPPER FLOW OVER THE LOCAL AREA WILL
TRANSITION TO A MORE NORTHWESTERLY ORIENTATION INTO TUESDAY AS
ANOTHER TROUGH AXIS PASSES. MINIMAL PRECIP CHANCES LOOK TO ACCOMPANY
THE TROUGH PASSAGE MONDAY NIGHT OR EARLY TUESDAY. THE PATTERN WILL
FAVOR THE PASSAGE OF WEAK SHORTWAVES THROUGH MID WEEK WHICH COULD
WARRANT THE ADDITION OF LOW POPS BUT TIMING THESE AT THIS RANGE IS
NOT REALLY POSSIBLE. THE FLOW PATTERN WILL AMPLIFY LATE NEXT WEEK
BRINGING MORE ACTIVE WEATHER WITH PRECIP CHANCES FAVORED INTO NEXT
WEEKEND.

MDB

&&

.HYDROLOGY...

RUNOFF FROM A COMBINATION OF SNOWMELT AND HEAVY RAINFALL TODAY IS
RESULTING IN RISES ON AREA STREAMS. MOST SIGNIFICANT RISES
OCCURRING WITHIN LITTLE CALUMET AND DUPAGE RIVER BASINS. CRESTS
EXPECTED IN THESE BASINS WITHIN NEXT 24 HRS. MAINSTEM ILLINOIS
EXPERIENCING RISES AS WELL BUT AT PRESENT EXPECTED TO REMAIN BELOW
FLOOD STAGE. COLD AIR EXPECTED OVERNIGHT BEHIND THE FRONT MAY
HELP TO LIMIT SOME OF THE RUNOFF AND REDUCE CRESTS ON OTHER AREA
RIVERS...ESPECIALLY THOSE WITHIN THE ROCK...UPPER FOX...AND UPPER
DES PLAINES WATERSHEDS. ICE BREAKUP AND ICE JAM FLOODING REMAIN A
POSSIBILITY AND WILL CONTINUED TO BE MONITORED AS WELL.

MORRIS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* COLD FRONT MOVING THROUGH AROUND 03Z.

* WIND DIRECTION AND POTENTIAL FOR STRONG GUSTS BEHIND FRONT.

* VARIABLE CIGS...STILL SEEING MVFR/IFR CLOUDS IN PLACES.

BMD

//DISCUSSION...UPDATED 00Z...

RADAR IMAGERY SHOWS EXPANDING AREA OF LIGHT RAIN MOVING NORTH
THROUGH CENTRAL ILLINOIS THIS HOUR...BUT AREA OBSERVATIONS SHOWING
LITTLE IN WAY OF RAINFALL HITTING GROUND AND MOSTLY MID LEVEL
CLOUDS. WATER VAPOR IMAGERY SHOWS SLOT OF DRY AIR MOVING IN BEHIND.
CEILING FORECAST FOR THIS EVENING REMAINS TRICKY. MOST AREAS SEEING
MID CLOUDS...BUT STILL SOME PATCHES OF MVFR AND IFR CIGS FLOATING
AROUND THAT WILL BE DIFFICULT TO HANDLE. DECIDED TO PUT IN A TEMPO
GROUP FOR FIRST COUPLE HOURS...BUT SHOULD SEE DRIER AIR PUNCHING IN
BEHIND COLD FRONT. PATCHY FOG ALSO AN ISSUE FOR AREAS WEST AND NORTH
OF THE CHICAGO METRO AREA...INCLUDING KRFD...BUT AGAIN EXPECT
CONDITIONS TO IMPROVE WITH COLD FROPA.

COLD FRONT CONTINUES TO BE ON TRACK FOR 02-03Z PASSAGE THROUGH THE
REGION AND SHOULD QUICKLY SCOUR OUT LOW LEVEL MOISTURE WITH DRIER
AND GUSTY WESTERLY FLOW BEHIND THE FRONT. COULD SEE A BRIEF PERIOD
OF MVFR CONDITIONS IN THE VICINITY OF THE COLD FRONT...BUT OTHERWISE
EXPECT DRY PASSAGE. ATTENTION WILL TURN TO WIND SPEEDS BEHIND
FRONT...WITH STRONG GUSTY WINDS EXPECTED AS COLD AIR ADVECTS INTO
REGION.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* HIGH CONFIDENCE IN TIMING FROPA THIS EVENING.

* MEDIUM CONFIDENCE IN CIG/VIS FCST.

* MEDIUM CONFIDENCE IN WIND FCST.

BMD

//OUTLOOK FOR ORD/MDW FOR 06Z SUNDAY-12Z THURSDAY...UPDATED 18Z...

SATURDAY NIGHT...PREVAILING VFR...CHC OCNL MVFR CIG.

SUNDAY...VFR.

MONDAY...VFR.

TUESDAY...VFR.

WEDNESDAY...VFR.

THURSDAY...MVFR CIG.

MERZLOCK

&&

.MARINE...
300 PM CST

LOW PRESSURE OF OVER SOUTHERN ONTARIO WILL CONTINUE TO MOVE TO THE
NORTHEAST THIS EVENING...WHILE LOW PRESSURE OVER IOWA LIFTS NORTH
INTO SOUTHERN MINNESOTA BY EARLY THIS EVENING. AS THIS LOW SLOWLY
MOVES TO NORTHERN MINNESOTA TONIGHT...A STRONG COLD FRONT WILL
SWEEP EASTWARD ACROSS LAKE MICHIGAN. STRONG WINDS WILL INCREASE TO
SOUTHWEST GALES OVERNIGHT TONIGHT FOLLOWING THE FRONTAL PASSAGE.
ALSO...SIGNIFICANTLY COLDER AIR WILL FILTER OVER THE LAKE. THE
STRONG WINDS COMBINED WITH THE LOW TEMPERATURES WILL BRING A
SIGNIFICANT CHANGE OF FREEZING SPRAY FOR SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011 UNTIL 7
     PM FRIDAY.

IN...NONE.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...MIDNIGHT SATURDAY TO 3
     AM SUNDAY.

     SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...MIDNIGHT SATURDAY TO 3 AM SUNDAY.

&&
Hazardous weather outlook, Dec 31, 4:12 PM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
412 PM CST FRI DEC 31 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
412 PM CST FRI DEC 31 2010 /512 PM EST FRI DEC 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG WITH VISIBILITIES AS LOW AS A QUARTER OF A
MILE WILL LINGER INTO EARLY THIS EVENING ACROSS PORTIONS OF NORTH
CENTRAL ILLINOIS.

SHARPLY COLDER AIR MOVING INTO THE AREA TONIGHT WILL CAUSE
FREEZING OF PONDED WATER...AND MAY RESULT IN SIDEWALKS...PARKING
LOTS AND ROADS BECOMING ICY AND SLIPPERY.

RECENT SNOW MELT AND RAINFALL HAS LED TO PONDING OF WATER IN LOW
SPOTS AND DITCHES...AND RUNOFF HAS CAUSED RISES ON AREA CREEKS AND
RIVERS. SOME OF THE SMALLER TRIBUTARIES WILL SEE MORE IMMEDIATE
RISES FROM THIS RUNOFF...WHILE LARGER RIVERS MAY SEE SLOWER RISES
OVER THE NEXT DAY OR TWO. ICE BREAKUP AND ICE JAM FLOODING WILL BE
POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-012215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
412 PM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE LIKELY ESPECIALLY
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE LIKELY SATURDAY AND
SATURDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
412 PM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SOUTHWEST GALE FORCE WINDS ARE LIKELY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOUTHWEST GALE FORCE WINDS ARE LIKELY SATURDAY AND SATURDAY
NIGHT...WITH THE STRONGEST WINDS ACROSS THE NORTHERN HALF OF LAKE
MICHIGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

In the hours before

Special weather statement, Dec 31, 6:10 PM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
610 PM CST FRI DEC 31 2010

ILZ003>006-008-010>014-019>023-032-033-039-010215-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...WHEATON...CHICAGO...
OTTAWA...OSWEGO...MORRIS...JOLIET...KANKAKEE...PONTIAC...
WATSEKA...PAXTON
610 PM CST FRI DEC 31 2010

...CHANGE IN THE WEATHER AS WELL AS THE CALENDAR TONIGHT...

UNSEASONABLY MILD EARLY EVENING TEMPERATURES WILL TURN SHARPLY
COLDER TONIGHT...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. THE
FRONT IS EXPECTED TO ARRIVE IN NORTH CENTRAL ILLINOIS BY MID
EVENING...DROPPING TEMPERATURES FROM THE UPPER 40S AND 50S QUICKLY
INTO THE MID 30S. THE FRONT WILL REACH THE CHICAGO AND KANKAKEE
AREAS BY LATE EVENING...WITH THE SAME SHARP TEMPERATURE DROP.
TEMPERATURES WILL THEN CONTINUE TO FALL THROUGH THE HOURS AFTER
MIDNIGHT...REACHING THE MID AND UPPER TEENS IN WESTERN AREAS
AROUND ROCKFORD AND ROCHELLE...AND THE 20S FARTHER EAST. WIND
CHILLS WILL FALL AS LOW AS THE SINGLE DIGITS AS SOUTHWEST WINDS
GUST NEAR 30 MPH AT TIMES.

THE GUSTY WINDS MAY HELP TO DRY PAVEMENT WET FROM RECENT RAIN AND
SNOW MELT. HOWEVER...ICY PATCHES MAY DEVELOP IN SOME SPOTS AS
TEMPERATURES FALL BELOW FREEZING BY MIDNIGHT ACROSS NORTH CENTRAL
ILLINOIS...AND DURING THE PREDAWN HOURS FARTHER EAST INTO THE
CHICAGO AND KANKAKEE AREAS.

IF HEADING OUT THIS EVENING...DRESS FOR MUCH COLDER WEATHER LATER
IN THE NIGHT...AND BE ALERT FOR THE POTENTIAL FOR SOME ICY SPOTS
ON AREA ROADWAYS ESPECIALLY AFTER MIDNIGHT.

INZ001-002-010-011-019-010215-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...GARY...VALPARAISO...MOROCCO...
RENSSELAER...FOWLER
610 PM CST FRI DEC 31 2010 /710 PM EST FRI DEC 31 2010/

...CHANGE IN THE WEATHER AS WELL AS THE CALENDAR TONIGHT...

UNSEASONABLY MILD EVENING TEMPERATURES WILL TURN SHARPLY COLDER
OVERNIGHT...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. THE
FRONT IS EXPECTED TO ARRIVE IN NORTHWEST INDIANA BY LATE EVENING...
DROPPING TEMPERATURES FROM THE UPPER 40S AND 50S QUICKLY INTO THE
MID 30S. TEMPERATURES WILL THEN CONTINUE TO FALL THROUGH THE
PREDAWN HOURS...FALLING BELOW FREEZING BY SUNRISE.

GUSTY SOUTHWEST WINDS MAY HELP TO DRY PAVEMENT WET FROM RECENT
RAIN AND SNOW MELT. HOWEVER...ICY PATCHES MAY DEVELOP IN SOME
SPOTS AS TEMPERATURES FALL BELOW FREEZING TOWARD MORNING.

IF HEADING OUT THIS EVENING...DRESS FOR MUCH COLDER WEATHER WHICH
WILL ARRIVE LATER IN THE NIGHT...AND BE ALERT FOR THE POTENTIAL
FOR SOME ICY SPOTS ON AREA ROADWAYS TOWARD MORNING.

RATZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Du Page

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
Du Page forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Du Page2011-01-0165MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277956.